Kansas, 2007Damaging Winds and Strong Wind in Kansas, September 30, 2007
September 30, 2007 · NWS TOP · 8 events in 6 counties and zones
A strong cold front tracked across eastern Kansas during the afternoon and evening hours of September 30th. Strong southwesterly sustained winds of 25 to 35 mph with gusts up to 50 mph ahead of the main trough knocked down weak branches in Ottawa County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $3,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front tracked across eastern Kansas during the afternoon and evening hours of September 30th. Strong southwesterly sustained winds of 25 to 35 mph with gusts up to 50 mph ahead of the main trough knocked down weak branches in Ottawa County. Cloud cover during the morning hours prevented widespread and robust convection from developing as the cold front surged across the region. But, sufficient heating and favorable vertical wind profiles allowed for a broken line of thunderstorms to develop right around the noon hour CST. Thunderstorm wind gusts ravaged the far east central portion of the state, knocking down tree branches and power lines during the evening. Small hail was also reported with some of the more intense storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 30, 3:37 AM CST, 7 hours 53 minutes earlier.
Area forecast discussion, Sep 30, 3:37 AM CST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WIND ADVISORY
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CDT SUN SEP 30 2007
.DISCUSSION...
THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER
AIR MAPS SHOWED AN UPPER LEVEL TROUGH OVER CO AND WY LIFTING
NORTHEAST INTO THE CENTRAL HIGH PLAINS. A DOWN STREAM UPPER LEVEL
RIDGE WAS LOCATED ACROSS THE EAST CENTRAL CONUS.
THE 8Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM CENTRAL
SD...SOUTHWEST ACROSS WESTERN NE AND NORTHEAST CO. A SURFACE DRYLINE
EXTENDED FROM THE TRIPLE POINT NORTHEAST OF LIC..SOUTHWARD ACROSS
EXTREME EASTERN CO AND INTO SOUTHEAST NM. THE RICHER GULF MOISTURE
WAS STILL LOCATED ACROSS SOUTH CENTRAL TX...WITH A MOIST AXIS OF
UPPER 50 TO AROUND 60 DEGREE DEWPOINTS EXTENDING FROM WEST TX
NORTHWARD INTO CENTRAL NE.
THE LINE OF THUNDERSTORMS THAT DEVELOPED
ALONG THE SURFACE DRYLINE LAST EVENING ACROSS WESTERN KS HAVE
WEAKENED AS THEY MOVED NORTHEAST ACROSS CENTRAL AND NORTH CENTRAL KS
EARLY THIS MORNING. IR SATELLITE ALSO SHOW CLOUD TOPS WARMING ACROSS
NORTH CENTRAL KS. A FEW SHOWERS MAY MOVE INTO THE NORTHWEST COUNTIES
THIS MORNING BUT MOST OF THE CWA SHOULD REMAIN DRY THROUGH THE
MORNING HOURS. THE MODELS SHOW THE 5H TROUGH LIFTING EAST-NORTHEAST
ACROSS CENTRAL NE INTO NORTHWEST IA LATE TODAY. THE COLD FRONT WILL
OVERTAKE THE DRYLINE THROUGH THE MID AND LATE MORNING HOURS ACROSS
WESTERN AND CENTRAL KS AND MOVE EAST INTO THE WESTERN COUNTIES OF
THE CWA AS A PACIFIC COLD FRONT BY NOON. THE 850MB WINDS WILL BEGIN
TO VEER ACROSS THE WESTERN COUNTIES AS THE 5H TROUGH LIFTS NORTHEAST
ACROSS NE. THE NAM MODEL MAY BE OVER FORECASTING THE DEEPER MOISTURE
RETURN AHEAD OF THE 850MB TROUGH. THE 00Z 850MB MAP ONLY SHOWED 10
TO 12 DEG 850MB DEWPOINTS ACROSS WEST TX AND SOUTHWEST KS WHICH IS 4
TO 5 DEGREE LOWER DEWPOINTS THAN WHAT THE NAM MODEL FORECAST FOR
850MB DEWPOINTS. AS THE FRONT MOVES EAST ACROSS THE CWA DURING THE
EARLY AFTERNOON HOURS INCREASED SURFACE HEATING WITHIN THE WARM
SECTOR WILL CAUSE MLCAPES TO INCREASE TO ABOUT 1000J/KG. THE NAM
MODEL HAS 1200 TO 1400 J/KG BUT THIS IS PROBABLY THE RESULT OF THE
RICHER LOW-LEVEL MOISTURE THE MODEL FORECASTS. SURFACE CONVERGENCE
AHEAD OF THE PACIFIC FRONT COMBINED WITH LIFT AHEAD OF THE 5H TROUGH
WILL MOST LIKELY CAUSE A LINE OF SCATTERED THUNDERSTORMS TO DEVELOP
ALONG AND EAST OF A EMPORIA TO TOPEKA TO HIAWATHA LINE BETWEEN 19
AND 21Z. MODERATE TO STRONG VERTICAL WINDSHEAR COMBINED WITH 1000
J/KG OF CAPE MAY ALLOW SOME UPDRAFTS TO BECOME ORGANIZED WITH
MID-LEVEL MESOCYLCONES. THESE STORMS MAY PRODUCE QUARTER SIZE HAIL
AND 60 MPH WIND GUSTS DURING THE AFTERNOON HOURS. THOUGH...IF THE
INSTABILITY IS LOWER THUNDERSTORM UPDRAFTS MAY NOT WITHSTAND THE
VERTICAL WINDSHEAR AND MAY NOT BE VERY ORGANIZED. THE SCATTERED LINE
OF THUNDERSTORMS THAT DEVELOP WILL QUICKLY MOVE OFF TO THE EAST INTO
MO DURING THE LATE AFTERNOON HOURS. HIGHS TODAY WILL REACH THE
LOWER TO MID 80S ACROSS THE EASTERN COUNTIES AHEAD OF THE FRONT.
HIGHS ACROSS THE WESTERN COUNTIES WILL REACH INTO THE UPPER 70S TO
NEAR 80 DURING THE LATE MORNING HOURS AND HOLD NEARLY STEADY THROUGH
THE AFTERNOON HOURS. SURFACE WINDS ACROSS THE CWA MAY INCREASE TO
NEAR ADVISORY CRITERIA DURING THE MID AND LATE MORNING HOURS AS THE
BOUNDARY LAYER MIXES ABOVE 2KFT. THE HVLK1...HBRK1 AND FBYN1
PROFILERS ALL SHOW 50 TO 55 KTS OF SOUTH-SOUTHWEST WINDS AT THE
FIRST GATE. ATTM IM NOT SURE HOW STEEP THE LAPSE RATES WILL
BE...DUE TO THE BKN HIGH AND MID LEVEL CLOUDS...FOR MAXIMUM MOMENTUM
TRANSFER TO THE SURFACE. AS THE UPPER TROUGH LIFTS NORTHEAST THE
LOW-LEVEL JET MAXIMUM WILL SHIFT EAST ACROSS THE CWA. 850MB WINDS
ARE FORECASTED TO DECREASE TO 30 TO 40KTS ON THE WEST SIDE OF THE
850MB TROUGH AXIS THROUGH THE AFTERNOON HOURS. HOWEVER...THE SURFACE
PRESSURE GRADIENT WILL INCREASE ACROSS THE CWA AS SURFACE PRESSURES
RISE ACROSS WESTERN AND CENTRAL KS BEHIND THE PACIFIC COLD FRONT DUE
TO LOW-LEVEL CAA...AND AS AN AREA OF LOW PRESSURE DEEPENS ACROSS
WESTERN IA DURING THE AFTERNOON HOURS. WESTERLY SURFACE WINDS ACROSS
THE NORTHWEST AND NORTH CENTRAL COUNTIES OF THE CWA...BEHIND THE
PACIFIC COLD FRONT MAY ALSO FLIRT WITH ADVISORY CRITERIA DURING THE
AFTERNOON HOURS. DUE TO SO MANY UNCERTAINTIES IN SKY COVER...LAPSE
RATES AND THE SURFACE PRESSURE PATTERN I DECIDED NOT TO ISSUE A WIND
ADVISORY FOR ANY PORTION OF THE CWA. THOUGH EXPECT WINDY CONDITIONS
WITH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH POSSIBLE.
LOOKS AS IF MIN RHS WILL REMAIN ABOVE 20 PERCENT ACROSS THE CWA
THIS AFTERNOON...THUS A FIRE WEATHER RED FLAG WARNING WILL NOT BE
REQUIRED THOUGH BURNING SHOULD BE AVOIDED DUE TO THE WINDY
CONDITIONS.
SUNDAY NIGHT AND MONDAY...THE NEXT UPPER TROUGH WILL MOVE ONSHORE
ACROSS THE PACIFIC NORTHWEST. A DOWNSTREAM 5H RIDGE WILL MOVE ACROSS
THE PLAINS AS A SURFACE RIDGE OF HIGH PRESSURE MOVES SOUTHEAST
ACROSS EASTERN KS INTO MO. EXPECT DRY CONDITIONS WITH HIGHS MONDAY
IN THE LOWER 80S.
MONDAY NIGHT THROUGH TUESDAY NIGHT. THE 5H TROUGH OVER THE WESTERN
CONUS WILL MOVE EAST INTO THE WESTERN HIGH PLAINS. A LEE SURFACE
TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS MONDAY NIGHT AND CAUSE
LOW-LEVEL WINDS TO VEER TO THE SOUTH AND INCREASE IN SPEED. THE
SOUTHERLY WINDS WILL TRANSPORT DEEPER GULF MOISTURE NORTH ACROSS THE
CWA. THERE MIGHT BE ENOUGH ISENTROPIC LIFT LATE MONDAY NIGHT FOR
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP...THOUGH THE BETTER
CHANCES WILL OCCUR DURING THE DAY TUESDAY AS THE 5H TROUGH MOVES
EAST ACROSS THE CENTRAL PLAINS. HIGH TEMPERATURES WILL BE DEPENDENT
ON CLOUD COVER, RAINFALL AND THE TIMING OF THE NEXT SURFACE FRONT.
THE MODELS SHOW THE FRONT MOVING ACROSS THE CWA DURING THE AFTERNOON
HOURS...THOUGH THE GFS IS A BIT MORE PROGRESSIVE. HIGHS SHOULD REACH
THE LOWER 80S AHEAD OF THE FRONT ACROSS THE EASTERN COUNTIES AND MID
TO UPPER 70S BEHIND THE FRONT ACROSS THE WESTERN COUNTIES OF THE
CWA.
WEDNESDAY THROUGH SATURDAY...BOTH THE GFS AND ECMWF SHOW AN INTENSE
5H TROUGH MOVING ONSHORE ACROSS THE WESTERN CONUS LATE THIS WEEK.
EXPECT A DOWNSTREAM 5H RIDGE TO AMPLIFY ACROSS THE PLAINS STATES
FRIDAY AND SATURDAY. HIGH TEMPERATES WILL GRADUALLY WARM FROM THE
UPPER 70S ON WEDNESDAY INTO THE MID 80S BY THE END OF THE WEEK. THE
CURRENT FORECAST GRIDS LOOKED GOOD AND NO CHANGES WERE MADE.
&&
.AVIATION...
WINDS APPEAR TO BE THE MAIN AVIATION FORECAST CONCERN WITH
THUNDERSTORM CHANCES NOT FAR BEHIND. ELEVATED CONVECTION CONTINUES
TO FESTER IN PORTIONS OF WESTERN AND CENTRAL KANSAS EARLY THIS
MORNING WITH COLD FRONT NEARING THE NW CORNER OF KS AT 08Z. LOW
LEVEL WINDS RATHER STRONG AHEAD OF THE BOUNDARY PER PROFILERS AND
RADARS WITH 50-60KT WINDS A FEW THOUSAND FEET OF THE SURFACE. ENOUGH
DECOUPLING HAS OCCURED OVERNIGHT FOR SFC WINDS TO BE MARKEDLY WEAKER
AND SLIGHTLY MORE BACKED THAT MEAN FLOW...BUT BELIEVE WINDS INCREASE
GRADUALLY ENOUGH WITH HEIGHT AND WITH ONLY LIMITED DIRECTIONAL SHEAR
TO KEEP WIND SHEAR OUT OF THE TAFS. SHOULD SEE MUCH STRONGER SFC
WINDS BY MID MORNING WITH SOME INSOLATION HOWEVER WITH GUSTS WELL
INTO 30KT RANGE. PRECIP CHANCES BEFORE THE FRONT APPEAR LOW ENOUGH
TO KEEP ANY MENTION OUT. FROPA IS EXPECTED TO BE AROUND 20Z AT MHK
AND 22Z AT TOP AND FOE...WITH TIMING SUGGESTING MORE LIMITED
COVERAGE IN THE MHK VICINITY SO WILL ONLY MENTION CB HERE. WENT WITH
VCTS AT TOP AND FOE WITH A BROKEN LINE AT BEST DEVELOPING THIS FAR
WEST. WINDS WILL VEER TO THE WEST NOT LONG AFTER FROPA AND AGAIN MAY
BY QUITE GUSTY UNTIL EARLY EVENING UNTIL MIXING AND PRESSURE
GRADIENTS SUBSIDE.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE
&&
Hazardous weather outlook, Sep 30, 3:49 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT SUN SEP 30 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-011100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
449 AM CDT SUN SEP 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT ACROSS
PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON...GENERALLY
ALONG AND EAST OF US HIGHWAY 75. SOME OF THESE THUNDERSTORMS MAY
BE SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING
WINDS.
SOUTH AND SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS OF
40 TO 45 MPH ACROSS THE AREA DURING THE LATE MORNING AND AFTERNOON
HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA LATE MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON.
Strong Wind, Ottawa
- When
- September 30, 11:30 AM CST
- Where
- Ottawa forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Strong sustained pre-frontal winds caused at least one large branch in Minneapolis to fall onto a resident's deck, driveway, and pickup truck. The branch also took out a power line. The Concordia ASOS at 11am recorded a 36mph sustained wind, with gusts up to 45mph.
Thunderstorm Wind, Morris
- When
- September 30, 12:53 PM CST
- Where
- Morris County, 2 mi E of Council Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -96.443
Trained spotter was driving car along Hwy 56, approximately 2 miles east of Council Grove. Also reported dime size hail.
Thunderstorm Wind, Wabaunsee
- When
- September 30, 1:14 PM CST
- Where
- Wabaunsee County, Eskridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -96.100
Spotter estimated the wind gust speed. Also noted that an entertainment center was blown over.
Thunderstorm Wind, Jefferson
- When
- September 30, 1:57 PM CST
- Where
- Jefferson County, Williamstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.070, -95.330
Trees and power lines reported down.
Thunderstorm Wind, Jefferson
- When
- September 30, 1:58 PM CST
- Where
- Jefferson County, 5 mi E of Perry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -95.307
Pea size hail also reported.
Thunderstorm Wind, Douglas
- When
- September 30, 2:40 PM CST
- Where
- Douglas County, 2 mi SSE of Lawrence
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.943, -95.216
Sustained 40mph winds reported ahead of the storm, with gusts up to 60mph noted during the storm's passage. Live 1 inch diameter branches down and blown around by the wind. Pea sized hail also reported.
Thunderstorm Wind, Douglas
- When
- September 30, 2:45 PM CST
- Where
- Douglas County, Lawrence
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -95.230
Limbs up to 3 inches in diameter from 2 live trees were blown down by thunderstorm winds, which knocked out power to the spotter's home.
Thunderstorm Wind, Franklin
- When
- September 30, 2:46 PM CST
- Where
- Franklin County, 2 mi SW of Centropolis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.700, -95.376
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, September 30, 2007$6.5 million · EF2 · 12 events
- High Surf in South Carolina, September 30, 2007$160,000 · 4 events
- Lightning Strike in Nebraska, September 30, 2007$100,000 · 1 event
- Hail and Damaging Winds in Iowa, September 30, 2007$35,000 · 61 kt wind · 17 events
- Flash Flood in Minnesota, September 30, 2007$50,000 · 1 event
- Tornado and Flash Flood in Iowa, September 30, 2007EF0 · 22 events
- Tornadoes in Illinois, September 30, 20072 injured · EF0 · 2 events
- Hail in South Dakota, September 30, 20071 in hail · 11 events
- Flash Flood and Hail in Missouri, September 30, 200752 kt wind · 9 events
- Drought in Utah, September 30, 20077 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 30, 20076 events
- Coastal Flood and High Surf in Georgia, September 30, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61129, 59822, 59824, 59826, 59828, 59829, 59830, 59831.